Alexa

Man in central Taiwan hospitalized after flu vaccination

Taiwanese man experiences breathing difficulty 10 days after receiving flu shot, Guillain-Barre syndrome suspected

  7064
Man in central Taiwan hospitalized after flu vaccination

(CNA photo)

TAIPEI (Taiwan News) — A Taichung resident was hospitalized last week after experiencing symptoms, including difficulty breathing, suspected of being side effects of the influenza vaccine he had received 10 days earlier.

According to Liberty Times, a 51-year-old Taiwanese man surnamed Lin (林) started to experience nausea, dizziness, fatigue, and numbness on Tuesday (Oct. 20), 10 days after being vaccinated for the flu at a local clinic. On Wednesday (Oct. 21), he began to suffer serious breathing problems and had to be intubated in an intensive care unit.

The Taichung Health Bureau said on Sunday (Oct. 25) that Lin remains in critical condition and that his symptoms are associated with the rare Guillain-Barre syndrome, which could eventually paralyze his whole body. Although it is uncertain at the moment whether Lin's respiratory symptoms were caused by the government-funded flu shot, the authorities have promised to help his family apply for drug-related injury relief.

The director of the health bureau, Tseng Tzu-Chan (曾梓展), said it would be difficult to rule out a connection between Lin's case and the flu vaccine, even if no others have reported similar symptoms. He added that the bureau has informed the Centers for Disease Control about the incident.

Meanwhile, Lin's daughter told the media that he does not have any genetic or chronic diseases and that he had even gone hiking on Hehuanshan on Oct. 11. She said her father's condition was unacceptable and that she hopes the authorities can determine the cause as soon as possible, reported UDN.